Denise from Houston sent us this question: “I have been diagnosed with gastroparesis, GERD, and gastritis. I’ve been dealing with burning in my stomach for 3 years. I take Nexium, Gaviscon and Pepcid, but I still have burning. Can the gastroparesis cause the burning in my stomach?”
Gastroparesis is associated with pain in the stomach especially after eating. Stomach pain may be burning in nature. Heartburn is defined as a burning sensation under the sternum or breastbone. Gastroparesis commonly results in acid reflux leading to heartburn and food regurgitation. Heartburn is more likely to respond to Nexium and Pepcid than gastroparesis-related stomach pain.
It is important to differentiate between acid reflux causing and gastroparesis as a cause for heartburn because treatment is different. Acid reflux is reliably and effectively treated with hiatal hernia repair and Nissen fundoplication to restore the anti-reflux barrier. Gastroparesis is treated with an antrum preserving longitudinal gastrectomy to promote gastric emptying. In some cases of late-stage GERD and hiatal hernia formation, gastroparesis or delayed gastric emptying may co-exist with GERD. In this case, after completion of hiatal hernia repair and Nissen fundoplication, an antrum preserving and fundus sparing longitudinal gastrectomy is performed to promote gastric emptying.
I recommend you get properly evaluated by expert acid reflux specialist in Houston to choose the best treatment option for your case. A tailored solution to your acid reflux or gastroparesis alleviates your symptoms and improves your quality of life.